Alert archive / Kansas / Severe Thunderstorm Warnings in 1995
Severe Thunderstorm Warning 53, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 17, 1995, 4:48 PM CDT for Greenwood County, Kansas. It was in force for 30 min.
The area
The counties it named.
The facts
- Issued
- May 17, 1995, 4:48 PM CDT (21:48 UTC)
- Expired
- May 17, 1995, 5:18 PM CDT
- In force
- 30 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Greenwood County, KS
The radar
The Wichita radar (KICT), 109 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 587 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -60 m²/s²
- 0-3 km storm-relative helicity
- 341 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 172149 SVRICT KSC073-172230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 448 PM CDT WED MAY 17 1995 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 530 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEAST KANSAS ...NORTHERN GREENWOOD COUNTY AT 446 PM...BASEBALL SIZE HAIL WAS REPORTED JUST EAST OF THE CITY OF EUREKA. MOVEMENT OF THIS STORM WAS TO THE NORTHEAST AT 30 MILES AN HOUR. THIS STORM WILL BE IN HAMILTON BY 455 PM AND INTO MADISON BY 510 PM. IF YOU ARE IN THE PATH OF THIS STORM SEEK A REINFORCED SHELTER AND EXPECT HAIL TO BASEBALL SIZE AND WINDS TO 70 MILES AN HOUR. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS OF 75 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER AND TORRENTIAL RAIN. SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS IMMEDIATELY. HEAVY RAINS FLOOD ROADS QUICKLY.T YOU SHOULD NEVER TRY TO CROSS WATER COVERED ROADS. &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:20 PM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, May 17, 3:20 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 319 PM CDT WED MAY 17 1995 CHGS: NONE MJR. WSR-88D DETECTING COLD FNTL BNDRY (BASED ON TEMP DISCONTINUITY) XTNDG FM NR P28-EMP W/ SE20 MVMT. BNDRY APRCHG VRY MOIST UNSTBL AMS W/ LI'S -2 TO -4 PRVLNT ACRS XTRM SC & SE SXNS. APRD GRTST THREAT FOR SVR OVR SE SXN WHR BOTH GRIDS INDCTD SW35-40 KTS FLO W/ DWPTS >60F @ H85 RMNG OVR THIS RGN. THIS CMBND W/ BEING IN CLSR PRXMTY TO 90-100KT H2 SPD MAX SHUD KP GRTST THREAT SVR THIS RGN. GRNDS ALRDY SOAKED FM PREV RNS SO KPG FFA IN EFCT IN ORDER. TEMPS LK OK FOR NOW. RSL 43/58 84 SLN 45/60 84 ICT 53/65 84 HUT 48/62 84 CNU 55/62 +6 ES
In the hours before
Special weather statement, May 17, 11:39 AM CDT, 5 hours 9 minutes before
KSZ032-033-047>053-067>073-082-083-091>101-180500- HAZARDOUS WEATHER OUTLOOK FOR CENTRAL AND SOUTHEAST KANSAS NATIONAL WEATHER SERVICE WICHITA KANSAS 1139 AM CDT WED MAY 17 1995 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON COWLEY HARVEY MARION RENO SEDGWICK BUTLER ELLSWORTH KINGMAN MC PHERSON RUSSELL SUMNER CHASE HARPER LINCOLN RICE SALINE AND IN SOUTHEAST KANSAS: ALLEN CHEROKEE GREENWOOD NEOSHO BOURBON CRAWFORD LABETTE WILSON CHAUTAUQUA ELK MONTGOMERY WOODSON SYNOPSIS: A INTENSE LOW PRESSURE SYSTEM OVER THE OKLAHOMA PANHANDLE THIS AFTERNOON IS EXPECTED TO MOVE EAST TOWARDS THE ARKANSAS/OKLAHOMA BORDER BY TONIGHT. THIS LOW PRESSURE SYSTEM WILL TRIGGER MORE SHOWERS AND THUNDERSTORMS ACROSS CENTRAL AND SOUTHEAST KANSAS THIS AFTERNOON AND TONIGHT. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE LATE THIS AFTERNOON ESPECIALLY IN SOUTHEAST KANSAS WHERE THE ATMOSPHERE REMAINS VERY MOIST AND UNSTABLE. ALTHOUGH THE MAIN THREAT THIS AFTERNOON AND EVENING WILL BE FLOODING ALONG AREA RIVERS ACROSS CENTRAL AND SOUTHEAST KANSAS. SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTHEAST KANSAS. ACROSS CENTRAL KANSAS REPORTS OF 2 INCHES OF RAIN OR MORE ARE REQUESTED. COX
Special weather statement, May 17, 11:43 AM CDT, 5 hours 5 minutes before
KSZ032-033-047>053-067>073-082-083-091>101-180500- HAZARDOUS WEATHER OUTLOOK FOR CENTRAL AND SOUTHEAST KANSAS...CORRECTED NATIONAL WEATHER SERVICE WICHITA KANSAS WORDING 1142 AM CDT WED MAY 17 1995 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON COWLEY HARVEY MARION RENO SEDGWICK BUTLER ELLSWORTH KINGMAN MC PHERSON RUSSELL SUMNER CHASE HARPER LINCOLN RICE SALINE AND IN SOUTHEAST KANSAS: ALLEN CHEROKEE GREENWOOD NEOSHO BOURBON CRAWFORD LABETTE WILSON CHAUTAUQUA ELK MONTGOMERY WOODSON SYNOPSIS: A INTENSE LOW PRESSURE SYSTEM OVER THE OKLAHOMA PANHANDLE THIS AFTERNOON IS EXPECTED TO MOVE EAST TOWARDS THE ARKANSAS/OKLAHOMA BORDER BY TONIGHT. THIS LOW PRESSURE SYSTEM WILL TRIGGER MORE SHOWERS AND THUNDERSTORMS ACROSS CENTRAL AND SOUTHEAST KANSAS THIS AFTERNOON AND TONIGHT. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE LATE THIS AFTERNOON ESPECIALLY IN SOUTHEAST KANSAS WHERE THE ATMOSPHERE REMAINS VERY MOIST AND UNSTABLE. ALTHOUGH THE MAIN THREAT THIS AFTERNOON AND EVENING WILL BE FLOODING ALONG AREA RIVERS ACROSS CENTRAL AND SOUTHEAST KANSAS. SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTHEAST KANSAS. ACROSS CENTRAL AND SOUTHEAST KANSAS REPORTS OF 2 INCHES OF RAIN OR MORE ARE REQUESTED. COX
Special weather statement, May 17, 1:03 PM CDT, 3 hours 45 minutes before
KSZ071>073-095>097-099>101-171905- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 103 PM CDT WED MAY 17 1995 ...SEVERE THUNDERSTORM WATCH #419 HAS EXPIRED... THE SEVERE THUNDERSTORM WATCH #419 ISSUED THIS MORNING FOR ALL OF SOUTHEAST KANSAS HAS EXPIRED. HOWEVER...SCATTERED THUNDERSTORMS WILL CONTINUE TO TRAVERSE THE REGION THIS AFTERNOON WITH HEAVY RAINS LIKELY. THEREFORE A FLASH FLOOD WATCH CONTINUES FOR SOUTHEAST KANSAS FOR THIS AFTERNOON AND TONIGHT. ES
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:36 PM CDT | Tornado Warning | ICT | Russell | 24 min |
| May 16, 7:45 PM CDT | Tornado Warning | ICT | Lincoln | 60 min |
| May 16, 7:54 PM CDT | Tornado Warning | ICT | Russell | 17 min |
| May 16, 8:32 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 58 min |
| May 16, 8:32 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 21 min |
| May 16, 8:47 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 43 min |
| May 16, 9:25 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 27 min |
| May 16, 11:34 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 56 min |
| May 17, 12:43 AM CDT | Flash Flood Warning | ICT | Saline | 6 hr |
| May 17, 12:46 AM CDT | Severe Thunderstorm Warning | ICT | Russell | 44 min |
| May 17, 1:29 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 46 min |
| May 17, 2:04 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 56 min |
| May 17, 2:44 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Rice | 49 min |
| May 17, 3:13 AM CDT | Severe Thunderstorm Warning | ICT | McPherson, Saline | 51 min |
| May 17, 3:51 AM CDT | Severe Thunderstorm Warning | ICT | Marion | 47 min |
| May 17, 6:41 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 35 min |
| May 17, 7:11 AM CDT | Severe Thunderstorm Warning | ICT | Elk | 25 min |
| May 17, 4:55 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 65 min |
| May 17, 4:55 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 41 min |
| May 17, 5:06 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 69 min |
| May 17, 5:30 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 30 min |
| May 17, 5:31 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 59 min |
| May 17, 5:59 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 61 min |
| May 17, 6:09 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 66 min |
| May 17, 6:14 PM CDT | Severe Thunderstorm Warning | ICT | Bourbon | 31 min |
| May 17, 6:42 PM CDT | Severe Thunderstorm Warning | ICT | Cherokee, Crawford | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.